MAUDE Adverse Event Report: SYNTHES MONUMENT ROD PUSHER; MISC ORTHO SURGICAL INSTR

SYNTHES MONUMENT ROD PUSHER; MISC ORTHO SURGICAL INSTR
Catalog Number 388.349
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There was no reported patient involvement associated with the complained event.Device is an instrument and is not implanted/explanted.(b)(6).The subject device has been received and is currently in the evaluation process.A device history record review has been requested.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reported an event in (b)(6) as follows: it was reported that ten (10) broken devices were received by service and repair with no information regarding how or when the devices were broken.There was no report of patient or surgical involvement.This is report 1 of 10 for (b)(4).
 
Additional Manufacturer Narrative
Corrected data: a device history record review (dhr) was performed for part: #352.311 -synthes lot # 5244226.Supplier lot # 560369e06.Release to warehouse date:11may2006.Expiration date: na.Supplier: (b)(4).Material record review (mrr) was generated on part 352.311 lot # 5244226 quantity orders was (b)(4) units.(b)(4) units were rejected and scrapped due to cosmetics stains on the driver shaft and outer sleeve.Capa was opened to cover the risk analysis for instrument lots that were not subjected to primary nitric acid passivation or electro polishing during manufacturing.The conclusion states that no complaints have been identified and the severity of harm is negligible to marginal, and the improperly treated instruments are no serious enough to cause injury or damage to the patient and risk reduction is not required, but could be considered.The relevance of the complaint condition cannot be determined until the product is returned for investigation.Review of the device history records(s) showed that there may be potential issues during the manufacture of the product that may contribute to this complaint condition.A product development investigation was performed for the subject device (rod pusher, part number 388.349, lot number 563961e06).Investigation has shown that we received ten parts from service and repair department which are not repairable anymore.However, because of the several damages this complaint is rated as confirmed.The manufacturing review, of all received parts, does show that the production procedure was according to the specifications and there were no issues that would contribute to this complaint condition.Unfortunately, we only have limited information in the complaint description and cannot confirm how the breakages happened.There are wear and tear signs on each instrument visible, which are most likely referable do an often and intensive use over the years, as most devices are older than 10 years.Furthermore, we do suppose that a mechanical overload situation during use could lead to the breakages.At this point we want to bring up our recommendations in our leaflet, which describes the end of life of an instruments at page 4: "end of life of a device is normally determined by wear and damage due to use.Evidence of damage and wear on a device may include but is not limited to corrosion (i.E.Rust, pitting), discoloration, excessive scratches, flaking, wear and cracks.Improperly functioning devices, devices with unrecognizable markings, missing or removed (buffed off) part numbers, damaged and excessively worn devices should not be used." because of the damage, the complaint relevant dimensions cannot be checked.Finally, we conclude that the cause of failure is not due to any manufacturing non-conformances if information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
ROD PUSHER
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6338140
Report Number1719045-2017-10115
Device Sequence Number968705
Product Code LXH
UDI-Device Identifier07611819752894
UDI-Public(01)07611819752894(10)563961E0
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 01/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number388.349
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/23/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/16/2017
Supplement Report FDA Received Date03/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1